MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510k status: exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, following the insertion of the ultrathane mac-loc locking loop multipurpose drainage catheter into the patient over the guidewire, it was discovered that the stiffener and the guidewire could not be removed; they were "stuck".The exact same situation occurred a second time, finally a third drain was used successfully to complete the procedure.The customer confirmed that no additional procedures were necessitated by the product problem, however, the patient required a longer than usual procedure with fluoroscopy time.Additional information has been requested from the customer, but none has yet been received.The device has been received for evaluation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
Correction: after further review of the record, it was determined that it should be clarified the 2 devices related to this issue were from the same lot.Investigation - evaluation: a review of the complaint history, drawings, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection/dimensional verification of the returned device was conducted during the investigation.Customer returned two 12.0fr drainage catheters.The first catheter had a plastic stiffener in its lumen.The second catheter had a portion of plastic stiffener broken off in its lumen, the remaining portion of the stiffener was returned separately.The wire guides were not returned with the devices.No evidence of damage or biomatter was noted on the devices, indicating they may not have made patient contact.The plastic stiffener segment returned with the second catheter measured 22.5cm.The plastic stiffener with the first catheter was easily removed from the lumen of the catheter.Upon removal, this stiffener was found to be 70.1cm long, indicating it was missing a portion.However, no portion of the stiffener was found in the lumen of the catheter.The end of the first catheter's stiffener exhibited a smooth, angled surface, possibly resulting from a cut.The stiffener outer diameter and catheter outer diameter were both found to be within the manufacturing specifications of the manufacturer.The outer diameter and inner diameter of the catheter were also found within the manufacturer's specifications.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.It was determined that there are adequate controls in place to ensure the product is manufactured and used as intended.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed 2 other reported complaints for this lot number.Each device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The ifu instructs to keep the hydrophilic coating active by keeping the product wet.Based upon the information provided, the device evaluation and the results of our investigation, the possible root causes are determined to be product use or handling related (user technique) and procedure related (patient condition related to occurrence).The appropriate personnel have been notified and cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7242364
Report Number1820334-2018-00230
Device Sequence Number11052383
Product Code GBO
UDI-Device Identifier00827002096417
UDI-Public(01)00827002096417(17)200411(10)7820223
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberULT12.0-38-60-P-6S-CLM-RH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/15/2018
Supplement Date Received by Manufacturer06/06/2018
Initial Report FDA Received Date02/05/2018
Supplement Report FDA Received Date06/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1